Subscribe to Breaking News emails

You have successfully subscribed to the Breaking News email.

Subscribe today to be the first to to know about breaking news and special reports.

Watch Out for Aspirin in Antacids, FDA Cautions

by Maggie Fox /
A Target store team member places an item back on the shelf near the pharmacy department at a Target store in Los Angeles, California.Fred Prouser / Reuters

Breaking News Emails

Get breaking news alerts and special reports. The news and stories that matter, delivered weekday mornings.

Stomach remedies that contain aspirin can cause internal bleeding, the Food and Drug Administration reminded people on Monday.

The FDA said it would investigate eight cases of serious bleeding associated with the products, which include antacid tablets that dissolve in water.

Alka-Seltzer is among the various products that consumers may not realize contain NSAIDs.Alka-Seltzer.com

“These widely used products already contain warnings about this bleeding risk on their labels; however, we are continuing to receive reports of this serious safety issue," the FDA said in a statement.

“As a result, we will continue to evaluate this safety concern and plan to convene an advisory committee of external experts to provide input regarding whether additional FDA actions are needed.”

Aspirin is well known to cause stomach bleeding. Other, related drugs such as ibuprofen, also do. They’re known as non-steroidal anti-inflammatory drugs or NSAIDs.

But people may not realize they’d be included in antacids and other stomach remedies sold over the counter.

“Over-the-counter aspirin-antacid products are sold under various trade names, including Alka-Seltzer Original, Bromo Seltzer, Medique Medi Seltzer, Picot Plus Effervescent, Vida Mia Pain Relief, Winco Foods Effervescent Antacid and Pain Relief, and Zee-Seltzer Antacid and Pain Reliever. They are also available as generic products,” the FDA said.

“Many other products for these conditions are available that do not contain aspirin.”

The products are labeled with a warning about the bleeding risk. But the FDA said it found reports of eight people who had used such products who had bleeding so serious they had to be hospitalized. The FDA said there are likely other, unreported cases.

Breaking News Emails

Get breaking news alerts and special reports. The news and stories that matter, delivered weekday mornings.

“Patients had underlying conditions such as the risk factors above that put them at greater risk for developing serious bleeding events,” the FDA said.

These risk factors include a history of ulcers, heavy drinking or if people already take an NSAID for something else. People over 60 also have a higher risk of stomach bleeding.

Breaking News Emails

Get breaking news alerts and special reports. The news and stories that matter, delivered weekday mornings.
MORE FROM news

Have feedback?

How likely are you to recommend nbcnews.com to a friend or colleague?

0 = Very unlikely
10 = Very likely
Please select answer

Is your feedback about:

Please select answer

Thank you!

Your feedback has been sent out. Please enjoy more of our content.

We appreciate your help making nbcnews.com a better place.